California, 2010

High Wind in California, March 27, 2010

March 27, 2010 · NWS SGX · 1 event in 1 county or zone

Another round of Santa Ana winds occurred on March 27th as high pressure built in over the Great Basin. No wind damage was reported during this event.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Another round of Santa Ana winds occurred on March 27th as high pressure built in over the Great Basin. No wind damage was reported during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 27, 2:30 AM PST, 4 hours earlier.

Area forecast discussion, Mar 27, 2:30 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PDT SAT MAR 27 2010

.SYNOPSIS...HIGH PRESSURE AND OFFSHORE FLOW WILL BRING MOSTLY CLEAR
SKIES AND WARMER WEATHER THROUGH MONDAY. THE OFFSHORE FLOW WILL BE
STRONGEST TODAY WITH LOCAL STRONG GUSTY WINDS THROUGH AND BELOW
MOUNTAIN CANYONS AND PASSES. A STORM APPROACHING FROM THE NORTHWEST
WILL BRING INCREASING CLOUDINESS AND COOLING WITH A GOOD CHANCE OF
SHOWERS WEDNESDAY AND THURSDAY. LOCAL STRONG GUSTY ONSHORE WINDS
WILL ACCOMPANY THIS STORM...ESPECIALLY IN THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY-MONDAY)...SKIES WERE CLEAR EARLY THIS MORNING.
AIRCRAFT SOUNDINGS SHOWED INCREASING N TO NW WINDS ALOFT. WEAKENING
ONSHORE GRADIENTS TO THE E AND INCREASING OFFSHORE GRADIENTS FROM
THE N WITH ABOUT -6 MB SAN-TPH.

AN UPPER RIDGE WILL MOVE ACROSS THE WRN STATES TODAY AND SUNDAY
FOLLOWED BY FLAT WLY FLOW MONDAY. OFFSHORE GRADIENTS WILL PEAK
TODAY AND THEN SLOWLY WEAKEN THROUGH EARLY MONDAY...BECOMING ONSHORE
MONDAY AFTERNOON. THERE WILL BE ENOUGH GRADIENT SUPPORT WITH SOME
UPPER AND THERMAL SUPPORT FOR LOCAL STRONG GUSTY OFFSHORE WINDS
TODAY. WINDS WILL LIKELY REACH ADVISORY STRENGTH WITH GUSTS TO NEAR
50 MPH THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES. SKIES WILL
REMAIN CLEAR EXCEPT FOR A FEW HIGH CLOUDS LATE SUNDAY AND MONDAY.
MUCH WARMER TODAY W OF THE MOUNTAINS BUT COLD AIR ADVECTION WILL
LIMIT WARMING IN THE MOUNTAINS AND DESERTS. MORE WARMING SUNDAY WITH
MOST TEMPS WELL ABOVE SEASONAL AVERAGES. MAX TEMPS IN THE WARMER
COASTAL AND INLAND VALLEYS WILL BE IN THE LOW TO MID 80S SUNDAY.
COOLER NEAR THE COAST MONDAY WITH AN EARLIER AND STRONGER SEA BREEZE
BUT STILL WARM INLAND.

&&

.LONG TERM (TUESDAY-FRIDAY)...A LARGE COLD PAC TROUGH WILL SLOWLY
DIG S ALONG THE W COAST. THIS WILL BRING COOLING AND A RETURN OF
MARINE LAYER CLOUDINESS TUESDAY. MORE CLOUDS AND COOLING WEDNESDAY
AND THURSDAY AS THE LOW DEEPENS OVER SRN CA WITH A GOOD CHANCE OF
PRECIP. THERE WILL ALSO BE STRONG GUSTY WINDS...ESPECIALLY IN THE
MOUNTAINS AND DESERTS. A SHORT WAVE MAY DIG INTO THE MAIN TROUGH
THURSDAY BRINGING EVEN COLDER AIR ALOFT. THIS WOULD DESTABILIZE THE
ATMOSPHERE AND COULD PRODUCE THUNDERSTORMS...WATERSPOUTS AND FUNNEL
CLOUDS. COOL DRY NORTHWEST FLOW SHOULD DEVELOP FRIDAY AS THE LOW
MOVES E. HOWEVER...THE EXACT STRENGTH AND TIMING OF THIS SYSTEM ARE
STILL UNCERTAIN.

&&

.AVIATION...
270800Z...NO CIGS OR VIS RESTRICTIONS THROUGH TONIGHT. STRONG N-NE
FLOW ALOFT MAY CREATE MOUNTAIN WAVE ACTIVITY WITH ASSOCIATED UP AND
DOWN DRAFTS DOWNWIND OF THE HIGHER TERRAIN TODAY. THROUGH AND BELOW
PASSES AND CANYONS...AREAS OF NE WINDS 20KT WITH GUSTS 30KT...AND
LOCALLY 25 KT WITH GUSTS 40KT WILL PEAK BTWN 15Z-20Z SAT WITH
POSSIBLE LLWS AT TIMES AT KONT...KRAL...KRIV...KSNA AND KRNM.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 5 PM TODAY FOR THE MOUNTAINS AND INLAND EMPIRE.
SEE LAXNPWSGX

&&

PUBLIC...ATKIN
AVIATION...JAD
Hazardous weather outlook, Mar 27, 3:00 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT SAT MAR 27 2010

CAZ042-CAZ043-048-050-055>058-060>062-280000-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 AM PDT SAT MAR 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

OFFSHORE FLOW WILL CAUSE LOCAL STRONG GUSTY OFFSHORE WINDS
TODAY...MAINLY THROUGH AND BELOW MOUNTAIN CANYONS AND PASSES.

LOCAL STRONG AND DANGEROUS RIP CURRENTS AT THE BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOCAL STRONG AND DANGEROUS RIP CURRENTS AT THE BEACHES.

A PACIFIC STORM WILL BRING LOCAL STRONG GUSTY ONSHORE WINDS
WEDNESDAY AND THURSDAY...ESPECIALLY IN THE MOUNTAINS AND DESERTS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

ATKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Santa Ana Mountains and Foothills

When
March 27, 6:30 AM PST to 11:30 AM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High winds began in the Santa Ana Mountains between 0630 and 0730 PST and continued through 1130 PST. Between 0830 PST and 0930 PST, a peak wind gust of 70 MPH was measured by the Fremont Canyon RAWS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219435.